Furosemide... too much? | allnurses

Furosemide... too much?

  1. 0 I'm a first semester ADN student....

    We have to prep for our patients the night before which includes writing up their scheduled and PRN meds. My patient was in for acute kidney failure and hypokalemia. His hx includes HTN, CAD, CHF, caridiomyopathy, cardiomegaly, and gout. His MAR says he's on furosemide "60mg = 6mL" IV push (through saline lock; no IV fluids hung) daily. My instructor's written remark to that was "WOW" and later in my assessment notes where I noted he had no edema (lung sounds clear throughout), her comment was, "Wow, 60mg of lasix!" I see from the Mosby's drug book that the normal dose IM/IV is 20-40mg increased by 20 mg q 2hr until the desired response is achieved.

    I'm not passing meds yet and won't be pushing IV meds until 2nd or even 3rd semester. All I know about about acute kidney failure and CHF I've learned from Ignatavicius. It seems to me that might be a "higher" dose for the norm but that is this patient's therapeutic dose. And I would expect that if this the therapeutic dose, there would be no edema. Am I on the right track?

    This is the patient I was assigned to write up a care plan on. He was discharged the same day I met him so unless I go to medical records and request his chart, I have no way to interview him further. I do plan to verify the dosage on the chart. My purpose for asking if I'm on the right track is so I can focus on another nursing diagnosis for him and all that goes with it.

    Thank you!
  2. Visit  Apgar10 profile page

    About Apgar10, BSN, RN

    From 'Orange County, CA, USA'; Joined Feb '08; Posts: 634; Likes: 267.

    9 Comments so far...

  3. Visit  Boog'sCRRN246 profile page
    0
    I've seen furosemide given at 80mg therapeutically, so I'm not sure what your instructor found so shocking about 60mg.
  4. Visit  Apgar10 profile page
    0
    Thanks for the reply. I'm going to rewrite my care plan with a slightly different focus. I think she was trying to give me a hint to go in a different direction with one of my nursing diagnoses. I will give it a whirl
  5. Visit  Boog'sCRRN246 profile page
    0
    Ohhh, maybe! Good luck :-)
  6. Visit  CT Pixie profile page
    0
    I have a resident with several of the same dx's as your patient. My resident (resides in my LTC facility) has a standing order of 60mg furosemide daily. His dosage actually was recently decreased from 80mg to 60mg.

    He has persistant non-pitting edema to BLE but has clear lung sounds in all fields. I believe my resident will always have some edema, d/t his dx, but when the doc had us slowly reducing his dose, his edema was 3+ pitting to his BLE, so it was put back to the 80mg but his BP's were in the toilet. Then we were able to titrate down and 60mg is the lowest dose we can give that keeps his edema at a minimum without having his BP tank.
  7. Visit  ghillbert profile page
    1
    Heart failure + renal failure = fluid overload, especially when pts go home and don't restrict fluids or sodium. It is definitely NOT unusual to have a CHF pt on 60mg or 80mg lasix twice a day PLUS zaroxolyn.
    morte likes this.
  8. Visit  Apgar10 profile page
    0
    Thanks so much for the input! I think I've got my new direction. Let's see if I guessed right :P
  9. Visit  CrystalRam profile page
    0
    Since no edema and lungs are clear, maybe they need to notify the doctor to change the patient to PO lasix?
  10. Visit  pumpkinhead profile page
    0
    Maybe she was hinting at lasix and hypokalemia?
  11. Visit  Snwbdr profile page
    0
    Quote from pumpkinhead
    Maybe she was hinting at lasix and hypokalemia?
    That's what I was thinking too....if the one of the pt's med dx is hypokalamia, why would they be giving such a high dose of lasix which further depletes K levels? a K-sparing diuretic seems more appropriate in this case


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Visit Our Sponsors
Top
close
close